Alert archive / Puerto Rico / Areal Flood Advisories in 2024

Areal Flood Advisory 607, NWS JSJ

November 10, 2024

NWS JSJ issued this areal flood advisory at Nov 10, 2024, 9:23 AM CST. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Nov 10, 2024, 9:23 AM CST (15:23 UTC)
Expired
Nov 10, 2024, 12:30 PM CST
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon

The radar

The San Juan radar (TJUA), 41 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

446 
WGCA82 TJSJ 101523
FLSSJU

Flood Advisory
National Weather Service San Juan PR
1123 AM AST Sun Nov 10 2024

PRC029-031-037-053-087-089-119-101830-
/O.NEW.TJSJ.FA.Y.0607.241110T1523Z-241110T1830Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Canovanas PR-Carolina PR-Ceiba PR-Fajardo PR-Loiza PR-Luquillo PR-
Rio Grande PR-
1123 AM AST Sun Nov 10 2024

...FLOOD ADVISORY IN EFFECT UNTIL 230 PM AST THIS AFTERNOON...

* WHAT...Urban and small stream flooding caused by excessive 
  rainfall is expected.

* WHERE...Canovanas, Carolina, Ceiba, Fajardo, Loiza, Luquillo and 
  Rio Grande.

* WHEN...Until 230 PM AST.

* IMPACTS...Minor flooding in low-lying and poor drainage areas. 
  Water over roadways.

* ADDITIONAL DETAILS...
  - At 1123 AM AST, Doppler radar indicated heavy rain due to
    thunderstorms. This will cause urban and small stream
    flooding.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1843 6589 1841 6580 1842 6579 1839 6575
      1837 6577 1839 6562 1832 6565 1823 6559
      1823 6563 1820 6565 1825 6568 1830 6579
      1825 6585 1827 6591 1845 6604 1845 6590


$$

ERG
1 follow-up statement
451 
WGCA82 TJSJ 101824
FLSSJU

Flood Advisory
National Weather Service San Juan PR
224 PM AST Sun Nov 10 2024

PRC029-031-037-053-087-089-119-101834-
/O.EXP.TJSJ.FA.Y.0607.000000T0000Z-241110T1830Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Canovanas PR-Carolina PR-Ceiba PR-Fajardo PR-Loiza PR-Luquillo PR-
Rio Grande PR-
224 PM AST Sun Nov 10 2024

...FLOOD ADVISORY WILL EXPIRE AT 230 PM AST THIS AFTERNOON...

The Flood Advisory will expire at 230 PM AST this afternoon for a 
portion of Puerto Rico, including the following areas, Canovanas, 
Carolina, Ceiba, Fajardo, Loiza, Luquillo and Rio Grande.

The heavy rain has ended. Urban and small stream flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 1843 6589 1841 6580 1842 6579 1839 6575
      1837 6577 1839 6562 1832 6565 1823 6559
      1823 6563 1820 6565 1825 6568 1830 6579
      1825 6585 1827 6591 1845 6604 1845 6590


$$

CAM

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this areal flood advisory went out at Nov 10, 7:50 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Nov 10, 7:50 AM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
950 AM AST Sun Nov 10 2024

.UPDATE...

A northerly swell is expected to arrive on Monday, deteriorating
marine conditions along the Atlantic waters and passages.
Therefore, a Small Craft Advisory was issued for the offshore
Atlantic.

Unsettled weather persists as a tropical wave moves south of the
islands. Since soils are saturated, and rivers are running high,
the risk of flooding will be elevated to locally high. Mudslides
are also anticipated. Gusty winds could be expected with the
thunderstorm activity as well.

&&

.PREV DISCUSSION... /issued 548 AM AST Sun Nov 10 2024/

SYNOPSIS...
A broad area of low pressure extending across the region from the
central Caribbean and a Tropical wave crossing the eastern Caribbean
will maintain a very moist and unstable weather pattern through the
holiday weekend and into early next week. Periods of moderate to heavy
rains with strong thunderstorms will affect the region through at
least later this evening. This will result in a elevated to significant
rainfall risk. Expected hazards, include: urban and small stream flooding,
quick river rises, mudslides and flash flooding. A Flash Flood Watch
will therefore remain in effect for the islands through at least this
evening. Rivers and streams will also quickly react to any additional
rains with mudslides likely due to saturated and loose soil. By Monday,
marine conditions will deteriorate as a winds increase followed by
the arrival of a northerly swell. This will bring hazardous seas and
life- threatening rip currents along exposed coastlines.

.SHORT TERM...Today through Tuesday...

Overnight radar and satellite analysis showed an active weather pattern,
with showers and isolated thunderstorms over the waters and most of
the eastern sections of Puerto Rico. At around 3 AM, the heaviest activity
stopped across the islands. However, persistent light rain remained
across most of the southeastern section and the vicinity of Caguas.
According to the observations and radar, rainfall accumulation fluctuated
between 1 to 2 inches across eastern sections. Several Advisories and
warnings were issued with the heaviest showers and across the municipalities
where rivers reacted. Temperatures ranged from the mid-60s in higher
elevations to above 80 degrees across south- central and northeastern
Puerto Rico, Culebra, and the U.S. Virgin Islands. Winds were generally
light and variable, with stronger gusts near thunderstorms.

For the rest of the day into Monday, the actual abundant tropical moisture
from the tropical wave moving over the region will continue to provide
unstable weather conditions for shower development during the day.
Given the forecasted conditions today and Monday, residents should
expect significant rainfall and flooding risks, with moderate to
heavy rain from frequent showers and strong thunderstorms resulting
in an elevated to significant excessive rainfall risk across the
region. Since soils across most of the northeast of Puerto Rico are
already saturated, flooding and mudslides will not take longer to
pose a threat today and tomorrow.

A Flash Flood Watch is in effect through this evening, with potential
impacts ranging from urban and minor stream flooding to flash and river
flooding, especially in saturated areas. Rapid river rises are also
likely, creating potential dangers for anyone visiting local rivers.
Those who choose to visit should monitor conditions closely and stay
informed of any guidance from local authorities.

By Tuesday, lingering moisture will likely continue to present across
the local islands; the lack of instability and upper forcing will lead
the islands to remain on a cloudy day with convection resulting from
the orographic effects and the diurnal effects. The southeasterly
wind flow across the region resulted from the interaction of a strong
surface high pressure and an upcoming frontal boundary that will
focus the showers across the northwestern sections and the northeastern
sections of PR. Saturated soils would lead to urban and small-
stream flooding as well.

.LONG TERM...Wednesday through Sunday...

Recent model guidance continued to suggest overall moist and
variable weather conditions persisting through most of the period.
Although mid to upper- level ridging is expected to hold through
early Wednesday, the continued low level moisture convergent pattern
will continue at least through the end of the work week due to the
approach of another frontal boundary/shearline and associated moisture
field. This is forecast to sink southwards across the area, as strong
surface high pressure builds across the west and southwest Atlantic.
This in turn will induce a lighter east- southeast winds across the
islands by Friday then becoming more east to northeast during the
rest of the period.

Although a slightly drier pattern is expected by early Wednesday, these
conditions will be short-lived, as additional moisture convergence
and is expected with the aforementioned frontal boundary and the
approach of a mid to upper level polar trough which is forecast to slide
eastward just north of the region. Therefore overall good convection
is forecast for each day especially across the central interior and
eastern sections of Puerto Rico and also in and around the U.S. Virgin
Island islands steered by the east to southeast wind flow on Wednesday,
then a more east to northeast wind flow by the end of the period. By
late Friday into Saturday, model guidance continue to suggest a gradual
drying tend with low level moisture erosion and weakening of the mid
to upper level troughiness. That said a drier pattern is so far
expected by the weekend with more seasonal conditions and a mix of
sunshine and clouds followed by limited afternoon convection for
the islands.

.AVIATION...

(06Z TAFS)
A tropical wave moving across the region will continue to produce
light RA across most eastern TAF sites until 10/13Z. After that,
SHRA and TSRA are forecast for most of the TAF sites with lower
VIS and clouds across FL020 and FL030 across the mountains and TAF
sites. Sfc winds were E-SE 6-12 kts with sea breeze influences
during the day and gusty winds near the showers.

.MARINE...
Moderate to locally fresh winds from the east southeast will prevail
as a tropical wave crosses the region. Winds will increase by Monday
after the passage of a tropical wave and a surface high pressure
ridge builds north of the region. Moisture accompanying and trailing
the tropical wave will continue to increase of shower and thunderstorm
development across the local waters and passages resulting in localized
hazardous marine conditions during the rest of the holiday
weekend.

.BEACH FORECAST...
There is a moderate to low risk of rip current across all the
exposed beaches of Puerto Rico and the U.S. Virgin Islands through
this evening. For Monday, the risk of rip current will become
high for the northern coast. Although conditions might be suitable
for visiting the beaches, the increase in thunderstorm activity might
result in hazardous coastal conditions across the islands through
this evening.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flood Watch until 8 PM AST this evening for PRZ001>013.

VI...Flood Watch until 8 PM AST this evening for VIZ001-002.

AM...Small Craft Advisory from 6 AM Monday to 6 PM AST Tuesday for
     AMZ711.

&&

SHORT TERM...ERG
PUBLIC DESK....MNG
Hazardous weather outlook, Nov 10, 3:06 AM CST, 6 hours 17 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
502 AM AST domingo 10 de noviembre de 2024

AMZ711>745-PRZ001>013-110915-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
502 AM AST domingo 10 de noviembre de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche
.Rayos...Las tormentas eléctricas aisladas a dispersas son posibles.
 Planee detener toda la actividad al aire libre y moverse a los
refugios.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras,
riachuelos y lavados.  Inundaciones repentinas amenazantes a la
vida, incluyendo deslizamientos de tierra, ingresando a estructuras
y cortando vecindarios,  especialmente en áreas propensas a
inundaciones y áreas con suelos saturados.

.Condiciones Marítimas...Las embarcaciones pequeñas deben ejercer
precaución a través de las aguas mar afuera del Atlántico.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en la zona de olas particularmente a través del norte
de Puerto Rico nad Culebra.

.DÍAS DOS A SIETE...lunes a sábado
Los aguaceros, las tormentas eléctricas y los vientos crecientes
generados por una onda tropical pasajera continuarán representando
un riesgo de lluvia excesiva, rayos y brisa hasta condiciones de
viento el lunes.  Para  principios de la próxima semana, las
marejadas del norte generarán oleaje peligroso y corrientes marinas
amenazantes a la vida en las costas expuestas.  También se espera
que las temperaturas cálidas regresen temprano la próxima semana.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-110915-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
502 AM AST domingo 10 de noviembre de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche
.Rayos...Tormentas eléctricas numerosas posibles a través de las
islas con los aguaceros más fuertes.  Planee detener toda la
actividad al aire libre y moverse a los refugios.

.Lluvia Excesiva...Acumulación de agua en carreteras y áreas de mal
drenaje a través de las islas.  Las inundaciones urbanas y de
riachuelos son posibles.

.Condiciones Marítimas...Las embarcaciones pequeñas deben ejercer
precaución a través de las Aguas marinas del Atlántico.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en la zona de olas particularmente a través de todas
las playas locales expuestas.

.DÍAS DOS A SIETE...lunes a sábado
Los aguaceros, las tormentas eléctricas y los vientos crecientes
generados por una onda tropical pasajera continuarán representando
un riesgo de lluvia excesiva, rayos y brisa hasta condiciones de
viento el lunes.  Para  principios de la próxima semana, las
marejadas del norte generarán oleaje peligroso y corrientes marinas
amenazantes a la vida en las costas expuestas.  También se espera
que las temperaturas cálidas regresen temprano la próxima semana.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 6:45 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 9, 7:11 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 9, 7:44 PM CSTAreal Flood AdvisoryJSJ6 hr
Nov 9, 8:06 PM CSTFlash Flood WarningJSJ6 hr
Nov 9, 8:18 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 9, 9:08 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 9, 10:16 PM CSTFlash Flood WarningJSJ3 hr
Nov 9, 11:54 PM CSTFlash Flood WarningJSJ3 hr
Nov 10, 6:49 AM CSTAreal Flood AdvisoryJSJ6 hr
Nov 10, 7:42 AM CSTSmall Craft AdvisoryJSJ3 days
Nov 10, 8:16 AM CSTAreal Flood AdvisoryJSJ5 hr
Nov 10, 9:00 AM CSTAreal Flood AdvisoryJSJ4 hr
Nov 10, 9:01 AM CSTAreal Flood AdvisoryJSJ4 hr
Nov 10, 9:09 AM CSTFlash Flood WarningJSJ111 min
Nov 10, 10:09 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 10, 10:16 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 10, 11:42 AM CSTAreal Flood AdvisoryJSJ2 hr
Nov 10, 2:05 PM CSTRip Current StatementJSJ4 days

Nearby

Areal Flood Advisories in Puerto Rico, 2024Every areal flood advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.